Pennsylvania, 2004

Flash Flood in Pennsylvania, August 2 to 3, 2004

August 2 to 3, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused flash flooding in Lancaster County. Dozens of roads were flooded and several water rescues had to be performed in the Mount Joy and Manheim areas of Lancaster County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused flash flooding in Lancaster County. Dozens of roads were flooded and several water rescues had to be performed in the Mount Joy and Manheim areas of Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 2:10 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 2:10 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT MON AUG 2 2004

.AVIATION...

VFR CONDS CONT INTO THIS EVENING WITH ISOLATED MVFR NEAR ISOLATED
SHRA/TSRA OVR LOWER SUSQ AND SOUTH CENTRAL MOUNTAINS...WHERE SOME
CELLS MAY CONTAIN VERY HEAVY RAINFALL THROUGH MID EVENING.
WIDESPREAD MVFR CONDS DEVELOPING AGAIN LATE TONIGHT IN FOG.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

MUCH OF THE AREA SHOULD REMAIN DRY EARLY IN THE PD AS AREA REMAINS
UNDER WEAK HI PRS AND IN A ZONE OF RELATIVE SUBSIDENCE BETWEEN
DEVELOPING MIDWEST UPR TROF AND CIRCULATION AROUND T.S. ALEX.
LATE SUMMER SUN AND HIGH SFC DEWPOINTS WILL ALLOW ISOLATED SHWR/TSTMS
TO DEVELOP THRU THE EVENING HOURS...MAINLY OVER THE LOWER SUSQ
VALLEY AND SCENTRAL MTNS. WITH LIGHT STEERING WINDS ALOFT STORMS
WILL BE SLOW MOVING AND HAVE POTENTIAL TO DROP LOCALLY HEAVY
RAINFALL...ESP GIVEN DEWPOINTS AOA 70F OVER THE SRN TIER.

DESPITE TIMING AND QPF DIFFERENCES IN SHORT TERM MODEL GUIDANCE WITH
THE NEXT SYSTEM...BOTH ETA AND GFS SOLUTIONS SUGGEST THAT FRONTAL
BOUNDARY AND ASSCD PCPN HOLD OFF UNTIL LATER TUE/WED...WITH TUE
BEING MAINLY DRY AND VERY WARM ACROSS THE CWA. PRONOUNCED BULLSEYES
CONTINUE TO SHOW UP IN THE MODEL QPF PROGS...BUT ALIGN WITH EXPECTED
AXES OF HEAVIER PCPN FOR GIVEN SYNOPTIC FRONTAL PSNS. FRONTAL SYSTEM
WILL MOVE SLOWLY EAST...WITH INCREASING CHANCE OF SHOWERS AND TSTMS
FROM TUE EVENING INTO THUR AS UPPER TROF DEEPENS OVER EASTERN NORTH
AMERICA.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

ANOMALOUSLY LOW HEIGHTS PROGGED ACROSS THE AREA THURS-SUN AS COLD
CANADIAN CLOSED LOW CIRCULATION PROPAGATES ACROSS THE REGION.
EXPECT DRIER AND COOLER CONDITIONS...BUT WITH DAILY CHANCES OF
PRECIPITATION AROUND THE DIURNAL AFTERNOON/EVENING MAXIMUM.
INDICATIONS FOR THE BEGINNING TO MIDDLE PORTION OF NEXT WEEK ARE
THAT THE EAST COAST RIDGE WILL BE REESTABLISHED...ENABLING THE
CURRENT STRONG DISTURBANCE TRACKING OFF THE AFRICAN COAST TO
APPROACH THE WATERS OF THE WESTERN ATLANTIC SOMETIME NEXT WEEK...
WELL BEYOND DAY 7 OF THIS FORECAST PERIOD...BUT WORTH FOLLOWING
NONETHELESS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION/LONG TERM...DEVOIR
SHORT TERM...GARTNER
Hazardous weather outlook, Aug 2, 4:14 AM EST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT MON AUG 2 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030910-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
514 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF
SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA VALLEY. SOME OF
THESE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN...AND MAY MOVE
SLOWLY...RESULTING IN ISOLATED AREAS OF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
August 2, 7:20 PM EST to August 3, 1:15 AM EST
Where
Lancaster County, Manheim
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420858.